Alert archive / Virginia / Tornado Warnings in 1998
Tornado Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Apr 1, 1998, 7:43 PM EST for Essex County, King and Queen County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 1, 1998, 7:43 PM EST (00:43 UTC)
- Expired
- Apr 1, 1998, 8:15 PM EST
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Essex County, VA, King and Queen County, VA
The radar
The Norfolk radar (KAKQ), 94 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 1, 8:10 PM EST | Hail 0.88 | Champlain, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 1, 7:15 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 0.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAKQ 020042 RRA
TORAKQ
VAC057-097-020115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
743 PM EST WED APR 1 1998
THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 815 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
IN EAST CENTRAL VIRGINIA
...ESSEX COUNTY
...NORTHERN KING AND QUEEN COUNTY
* AT 741 PM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A
POSSIBLE TORNADO 18 MILES WEST OF TAPPAHANNOCK OR 10 MILES WEST
NORTHWEST OF INDIAN NECK MOVING EAST AT 30 MPH.
* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
NEWTOWN BY 750 PM EST
INDIAN NECK BY 755 PM EST
CHAMPLAIN BY 800 PM EST
DUNBROOKE BY 805 PM EST
CARET BY 805 PM EST
PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER
IMMEDIATELY. MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE.
JK/NSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 1, 9:40 AM EST, 10 hours 3 minutes earlier.
Area forecast discussion, Apr 1, 9:40 AM EST, 10 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 940 AM EST WED APR 1 1998 WBC...THANKS FOR COORD CALL. ONLY 2 MORE DAYS RDU...MENTION PSBL GUSTY WINDS IN TS THIS AFTN. 88D SHOWG SHWRS NOW ENTERING WRN COUNTIES. SM LTG IN SOUTHWARD EXTNSN OF LN IN NCNTRL NC. LTST SAT LOOP SHOWS LOTS CLDS AHD OF COLD FRONT NOW WORKING THRU FAR WESTERN VA. DEW POINTS CURRENTLY IN THE L-M60S ACRS FA. CURRENT FCST PRETTY MUCH ON TRACK. CAN PROB TAKE OUT MENTION OF TIMING OF PCPN THIS AFTN. CUD PUT MENTION OF GUSTY WINDS ACCOMPANYING TS THIS AFTN. MODIFIED AREA MORN UA HAS LI/S BTWN -4 AND -6 WITH CAPES 1000-1500. VERT WIND PROFILES SHOW LTL DIRECTIONAL SHEAR BUT SM SPEED SHEAR. CLOUD CVR SHUD HELP STABILITY BUT SM BREAKS LIKELY ESP ERN FA THIS AFTN. SEE GUD CHC SM STG WINDS MID-LATE AFTN AND WITH WBZ BTWN 9-10K FT GUD FOR PSBL HAIL. CWF...SMALL CRAFT ADVISORY UP TDY. RIC 78/52 73 SBY 73/52 73 ORF 79/57 74 ECG 80/56 64 20 CULLEN
In the hours before
Special weather statement, Apr 1, 4:10 PM EST, 3 hours 33 minutes before
NCZ014>017-030>032-020200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHEAST NORTH CAROLINA UNTIL 10 PM. THE WATCH INCLUDES THE FOLLOWING COUNTIES... CHOWAN...CURRITUCK...GATES...PASQUOTANK...BERTIE...CAMDEN...AND PERQUIMANS REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE THUNDERSTORM WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER. SERVICE. FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE LISTEN TO NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/AKQ KELLER
Local storm report, Apr 1, 4:20 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:20 PM EST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VIRGINIA
420 PM EST WED APR 01 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 3 hours 18 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLLocal storm report, Apr 1, 4:25 PM EST, 3 hours 18 minutes before
STORM REPORT CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
425 PM EST WED APR 01 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM DRIVER VA TORNADO
04/01/98 SUFFOLK SIGHTING OF TORNADO ON THE
GROUND NEAR DRIVER AND
CONSTANCE WHARF AREA BY
LOCAL LAW ENFORCEMENT.
POWER LINES DOWN.
0200 PM KENBRIDGE VA TORNADO
04/01/98 LUNENBURG FUNNEL REPORTED NEAR THE
INTERSECTION OF ROUTE 655
AND 646 BY LOCAL LAW
ENFORCEMENT. SEVERAL TREES
DOWN.
0313 PM NORFOLK VA WATERSPOUT
04/01/98 NORFOLK TWO WATERSPOUTS REPORTED
JUST OFF THE OCEAN VIEW
AREA.
KLLSpecial weather statement, Apr 1, 7:03 PM EST, 40 minutes before
MDZ022>025-NCZ021-VAZ064-072>077-020605- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 703 PM EST WED APR 1 1998 THE STORM PREDICTION CENTER IN NORMAN OK HAS ISSUED A TORNADO WATCH FOR PARTS OF EASTERN VIRGINIA AND EASTERN MARYLAND UNTIL MIDNIGHT. THE WATCH INCLUDES THE FOLLOWING COUNTIES... IN VIRGINIA... CAROLINE...KING WILLIAM...KING AND QUEEN...ESSEX...RICHMOND...WESTMORELAND...NORTHUMBERLAND IN MARYLAND... DORCHESTER...WICOMICO...SOMERSET...WORCESTER REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCED PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR INTERNET WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/AKQ NS
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 8:16 PM EST | Tornado Warning | AKQ | Essex, Richmond | 29 min |
Nearby
Tornado Warnings in Virginia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.